Tornadoes · United States · Alabama · 2009

EF0 tornado, Madison Co Jet Port, Alabama, June 3, 2009

This EF0 tornado ran 0.1 miles across Madison County on June 3, 2009, touching down at 12:48 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 3, 2009
Touchdown
12:48 PM CDT (17:48 UTC)
Lifted
12:51 PM CDT (17:51 UTC)
On the ground
3 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Madison County
Touchdown point
34.656, -86.785
Lift-off point
34.656, -86.785
Record number
0906031148-01

What the Weather Service recorded

A landspout developed in an open field beneath a towering cumulus cloud just west of the Huntsville International Airport. A storm spotter photographed the EF-0 tornado near the intersection of Interstate 565 and County Line Road which is along the Limestone-Madison County line. No reports of any damage were received.

A landspout developed in an open field beneath a towering cumulus cloud near the west end of the Huntsville International Airport. A storm spotter photographed the EF-0 tornado near the intersection of Interstate 565 and County Line Road which is along the Limestone-Madison County line. No reports of any damage were received.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Jun 3, 12:48 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 3, 12:48 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT WED JUN 3 2009

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE AFTERNOON...BEFORE
CLOUDS LOWER TO NEAR MVFR CONDITIONS WITH TSRA DEVELOPMENT AROUND
SUNSET. THIS WINDOW OF ACTIVITY SHOULD BE MAINLY 01Z TO 05Z AT
KMSL AND 23Z TO 03Z AT KMSL. AS A FRONTAL BOUNDARY APPROACHES
NORTHERN AL OVERNIGHT...CEILINGS SHOULD DROP TO MVFR. CANNOT RULE
OUT IFR...BUT CONFIDENCE IS TOO LOW TO INCLUDE AT THIS TIME.
MVFR CONDITIONS SHOULD REMAIN IN PLACE AS THE FRONT SLOWLY PUSHES
THROUGH THE AREA ON THURSDAY...PRODUCING A GOOD CHANCE OF TSRA BY
THE MID-MORNING HOURS.

&&

.PREV DISCUSSION /ISSUED AT 1010 AM CDT WED JUN 3 2009/...
A FRONTAL BOUNDARY STRETCHES FROM LAKE ERIE SOUTHWEST INTO
SOUTHEASTERN KANSAS AND WESTERN TEXAS. A SUBTLE SFC TROUGH EXTENDS
FROM CENTRAL AL NEWD INTO THE MIDATLANTIC STATES. ALOFT...A TROUGH
AXIS EXTENDS N-S ACROSS THE MISSOURI/ARKANSAS/RED RIVER VALLEYS...
WITH ANOTHER SUBTLE SHORTWAVE MOVING THROUGH THE MEMPHIS METRO
AREA...AND A RIDGE AXIS ACROSS GA/FL. SCTD SHRA/TSRA PERSIST THIS
MORNING NEAR THE TROUGH AND FRONT. CLOSER TO HOME...PARTLY CLOUDY
SKIES PREVAIL...AS THE ISLTD EARLY MORNING ACTIVITY HAS SINCE MOVED
AWAY FROM THE AREA AND DISSIPATED. CONSEQUENTLY...TEMPS HAVE ALREADY
RISEN INTO THE LOWER 80S ACROSS MUCH OF THE AREA AS OF 15Z/10AM.

CONVECTIVE POTENTIAL TODAY WILL DEPEND ON TWO POTENTIAL FOCUSING
MECHANISMS: THE SFC TROUGH TO THE SE...AND THE LEAD SHORTWAVE TO THE
W/NW. WHILE THE SHORTWAVE IS PROGGED TO SHEAR APART AS IT EJECTS
NEWD...AND THE CONVERGENCE ASSOCIATED WITH THE SFC TROUGH IS RATHER
WEAK...EITHER FEATURE MAY STILL HOLD TOGETHER ENOUGH TO HELP ENHANCE
DEVELOPMENT LATER TODAY. IF ANYTHING DOES DEVELOP...MODEL SOUNDINGS
INDICATE A MID-LVL DRY LAYER AND VERY STEEP LOW-LVL LAPSE RATES...
WHICH ARE POTENTIALLY CONDUCIVE FOR MICROBURSTS. IN GENERAL THE FCST
FOR SHRA/TSRA SEEMS TO BE ON TRACK...BUT DO FEEL THERE WILL BE
ENOUGH IN ERN PORTIONS OF THE AREA TO INCREASE THEIR POPS SLIGHTLY.

OTHERWISE...TEMPS ARE FOLLOWING MUCH THE SAME TREND AS THE LAST
SEVERAL DAYS. LOCAL RULES OF THUMB SUGGEST HIGHS IN THE LOWER 90S...
WHICH IS CLOSE TO WHAT HAS OCCURRED THE LAST FEW DAYS. WILL RAISE
HIGH TEMPS SLIGHTLY ACROSS THE AREA TO MATCH.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jun 3, 3:27 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 AM CDT WED JUN 3 2009

ALZ001>010-016-TNZ076-096-097-031830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
327 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

DAYTIME HEATING WILL RESULT IN AN UNSTABLE ATMOSPHERE ACROSS THE
TENNESSEE VALLEY TODAY. THIS INSTABILITY...ALONG WITH AN APPROACHING
UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS...
ESPECIALLY OVER THE REGION WEST OF INTERSTATE 65 DURING THE
AFTERNOON AND EVENING HOURS.

SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING MICROBURSTS...WITH
WIND GUSTS OF 40 TO 60 MPH. HAIL UP TO PENNY IN SIZE...BRIEF HEAVY
RAIN AND FREQUENT LIGHTNING IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY DURING THURSDAY...
BRINGING A VERY GOOD CHANCE FOR THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE...WITH WIND GUSTS OF 40 TO 60 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS
SHOULD BECOME MORE NUMEROUS TOWARD THE EVENING AS THE FRONT MOVES
ACROSS NORTHWEST ALABAMA.

MORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON FRIDAY MORNING...
PRIMARILY EAST OF INTERSTATE 65 AS THE COLD FRONT MOVES ACROSS THE
EASTERN PORTION OF THE AREA. SOME OF THESE STORMS COULD BE STRONG...
WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.  HOWEVER...STORM SPOTTERS
ARE ASKED TO REPORT SEVERE WEATHER TO YOUR LOCAL EMERGENCY
MANAGEMENT...OR TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.

RSB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

5.8 hours before the tornado, 164 km from the path. June 3, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 554 joules per kilogram, CIN -68, lifted condensation level 1061 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 8 square meters per square second, 0 to 6 km bulk shear 12 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-68 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
12 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

6.2 hours after it, 164 km from the path. June 4, 2009.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 699 joules per kilogram, CIN -18, lifted condensation level 1132 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -22 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
915 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Huntsville/Madison (HSV), 1 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
15:53 UTC8764 3 kt1016.6
16:53 UTC8563350° 3 kt1015.9
18:53 UTC89570° 0 kt1014.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the touchdown began at 17:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of June 3, 2009

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 32:14 PM CDTEF0Harris, TX0.120$3,000
June 31:43 PM MDTEF0Fremont, WY0.950
June 36:45 PM EDTEF1Page, VA1.7600$300,000
June 37:30 PM CDTEF0Starr, TX1.430
June 39:22 PM CDTEF0San Patricio, TX0.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.